Possible Link? My Atopic Dermatitis and Oral Contraceptives
I was diagnosed with atopic dermatitis at the age of two. My mum did an awesome job of teaching me how to manage it when I was young. I was one of the lucky ones that 'grew out' of it and had no major flare ups by the age of 13.
Taking an oral contraceptive
At the age of 23, I had an ovarian cyst removed and was put on on 'the pill' (oral contraception) to stop my ovaries from working during my recovery. Over that one year I was on the pill, my atopic dermatitis came back with a vengeance. More than 70% of my body was affected. I had sores that didn't heal for that one year. I ended up in hospital with severe infection on my eyelid that was caused by a flare up (which was actually secondary infected in the meantime). No doctor or nurse in the UK even consider the pill to be the cause and just kept suggesting that I should use topical steroids.
Eczema flares when I take the pill
At some point super frustrated (the pill wasn't medically necessary anymore), I stopped taking the pill and within one month all my flare ups, my excessively dry skin and infections - all stopped. Since then, I had no flare ups and no symptoms at all... until i was prescribed the pill at the age of 28. After I explained to the nurse what happened last time, she literally laughed in my face. It's now less than two months that I am taking it. My skin is paper thin, flakes all the time, and I started having flare ups in the usual places.
Has anyone had a similar experience?
Finally my question is... is this only my experience? Are there any other women with the same story? Every time I bring it up at the doctors office I am being ridiculed and given another piece of paper with a prescription for steroids (which I absolutely hate and use as a last resort). I am not saying that you shouldn't listen to your doctor, but this is more than a coincidence and it makes me think that my flare ups must be related to the contraception pill.
Have you experienced skin symptoms from oral contraceptives?
How does your mental health relate to your physical health?